MedicalFilter: Long term systemic infection?
August 7, 2006 1:48 PM Subscribe
How likely was it that I had a long term systemic infection? What can I do to make sure it doesn't return?
posted by Kickstart70 to health & fitness (10 answers total) 3 users marked this as a favorite
Some of this post will likely strike some people as TMI, just to warn you ahead of time.
Since the age of 8 or so, I've been pretty much continually constipated and extremely flatulent. It's been a very constant thing throughout my life, causing me to not feel like exercising, being careful about social engagements, high school was not much fun, etc. I'd take a poop every 4 to 7 days. Bringing this up with doctors, repeatedly, did nothing. They'd give me stool softeners, etc. on occasion but nothing lasted or worked exceptionally well. Usually they'd tell me that some people are like that. As well, in my early 20s I developed pretty bad lactose intolerance, whereas previously I'd enjoyed much dairy, if that's at all related.
Almost two months ago, I had surgery (partial thyroidectomy, left side, as talked about in other AskMe questions), and then a bad Staph infection that put me in the hospital for a while. Of course, this resulted in some strong dose antibiotics (kaflex (sp?), clindamycin), and that appears to have really altered my problems.
Dairy seems less of a problem, and I'm having daily (sometimes twice!) bowel movements. They are...hrm...easier to cleanup afterwards, as well. I'm less flatulent, generally feel better, and now am trying to diet to lose some of the weight I've carried around for so long (Weight Watchers, self-administered).
So...repeating the top questions: How likely was it that I had a long term systemic infection? What can I do to make sure it doesn't return?
And...is there a record of this occuring previously with others? I'd love to be an example of a solution for others with this problem. As far as I can tell on the internet, giving people antibiotics for such complaints falls onto the realm of accused quackery.